Colorado, 2009

Hail in Colorado, August 11, 2009

August 11, 2009 · NWS PUB · 1 event in 1 county or zone

A strong storm produced hail up to the size of nickels west of Trinidad.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong storm produced hail up to the size of nickels west of Trinidad.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 11, 1:57 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 11, 1:57 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
257 PM MDT TUE AUG 11 2009

.SHORT TERM...

(TONIGHT AND WEDNESDAY)

REGION CURRENTLY EXPERIENCING ISOLATED THUNDERSTORMS(A FEW STRONG)
IN COMBINATION WITH NEAR SEASONAL EARLY AFTERNOON MID-AUGUST
TEMPERATURES.

LOCALIZED 2 PM MDT CAPES/LIS AND 0-6KM BULK SHEAR VALUES IN THE
1000-1500 J/KG...-2C TO -6C AND 30 KNOT RANGE RESPECTIVELY OVER
EASTERN SECTIONS...WHILE PV15 CHARTS SUGGEST THAT ANOTHER UPPER
WAVE WILL ROTATE ACROSS CWFA FROM LATE THIS AFTERNOON INTO TONIGHT.

FOR SENSIBLE WEATHER...WILL INSERT/MENTION SEVERE THUNDERSTORM
WORDING IN IMPENDING GRIDS/ZONES FROM LATE THIS AFTERNOON UNTIL
AROUND MIDNIGHT FOR THE I-25 CORRIDOR AND ADJACENT EASTERN SLOPES
AS WELL AS THE EASTERN COLORADO PLAINS...WHICH MATCHES UP RELATIVELY
WELL WITH RECENT SPC GUIDANCE.

SHORT-TERM COMPUTER SIMULATIONS...FORECAST SOUNDINGS AND REAL TIME
DATA INDICATE THAT UPPER RIDGE CENTERED OVER CENTRAL NEW MEXICO
EARLY THIS AFTERNOON WILL SLOWLY SHIFT TO THE FOUR CORNERS REGION BY
LATE WEDNESDAY AFTERNOON...ALLOWING SOMEWHAT DRIER AND WARMER AIR TO
INFILTRATE REGION...ESPECIALLY BY LATER WEDNESDAY...HOWEVER LOW
GRADE POPS ARE STILL WARRANTED DURING THIS TIME-FRAME.

.LONG TERM...

(THU-TUE)

...INCREASING MONSOON MOISTURE...

THE MAIN CONCERN THIS FCST PD WILL BE INCREASING MONSOON MOISTURE
OVER THE REGION. SIMULATIONS HAVE BEEN SHOWING THIS SIGNAL OVER THE
LAST SEVERAL DAYS...AND THIS MORNINGS RUNS CONTINUE WITH THIS TREND.

MOISTURE SHOULD BE ON THE INCREASE BY LATE THURSDAY AFTERNOON ACROSS
THE SW MTNS WITH THE BRUNT OF IT ARRIVING FRI. WE SHOULD REMAIN IN A
RATHER MOIST PATTERN UNTIL LATE MONDAY WHEN A MID LVL TROUGH MOVES
BY AND SHUNTS TO MSTR OFF TO THE EAST. IN THE MEANTIME...MTNS WILL
LIKELY SEE ONGOING CHANCES OF RAIN SHOWERS FROM FRI-MON...WITH THE BEST
CHANCE OF HEAVIER PRECIP DURING THE AFTERNOON TIME PDS. FOR NOW...I
HAVE INCREASED POPS INTO THE SCTD CATEGRORY OVER THE HI TRRN. IF
TRENDS IN THE SIMULATIONS CONTINUE...THEN WE WILL NEED TO INCREASE
THESE VALUES FURTHER.

WITH INCREASING MID LVL MOISTURE...PLAINS WILL LIKELY ALSO SEE AN
INCRASING CHANCE OF PRECIP THROUGH THE ABOVE MENTIONED TIME PDS.
ATTM...IT APPEARS THE BEST CHANCE OF PRECIP WILL BE FRI AND SAT.

WITH INCREASING MOISTURE...TEMPS SHOULD REMAIN SEASONABLE.

SEE FIRE WX DISCUSSION BELOW FOR POTENTIAL FIRE WX CONCERNS ON
THU.

&&

.AVIATION...

ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE AT
KPUB AND KPUB THROUGH APPROXIMATELY 06Z TONIGHT...OTHERWISE EXPECT
VFR CONDITIONS AT KALS...KCOS AND KPUB FROM APPROXIMATELY
06Z-12Z/12TH.

&&

.FIRE WEATHER...

ONE CONCERN I HAVE IN THE LONG TERM PD IS RELATED TO FIRE WX. SOME
MSTR WILL GET INTO THE AREA ON THU...BUT IT WILL LIKELY BE MORE
MID LVL MSTR THAN LOWER LVL MSTR. IT HAS BEEN DRY IN THE MTNS WEST
OF THE S FRONT RANGE...AND WE COULD HAVE SOME DRY LTG FIRE WX
STARTS THURSDAY AFTERNOON. BY FRIDAY...THE MSTR SHOULD BE MUCH
DEEPER AND ANY TSRA WILL BE OF THE WETTING RAINS VARIETY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

77/34
Hazardous weather outlook, Aug 11, 5:53 AM MST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
653 AM MDT TUE AUG 11 2009

COZ058>089-093>099-121300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
653 AM MDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER ALL OF THE EASTERN
MOUNTAINS AND EASTERN PLAINS TODAY AFTER MIDDAY...THEN SHIFT
EASTWARD ACROSS THE PLAINS THROUGH THE NIGHT. STORMS MAY BE MORE
SCATTERED IN NATURE OVER THE SOUTHERN SANGRE DE CRISTO MOUNTAINS AND
OVER THE RATON RIDGE THIS AFTERNOON. THE MAIN THREATS FROM THESE
STORMS WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY AND THURSDAY...ISOLATED THUNDERSTORMS WILL BE
POSSIBLE ACROSS MUCH OF THE AREA. THE MAIN THREATS WITH ANY
STORMS BOTH DAYS WILL BE LIGHTNING AND WIND GUSTS OF 40 TO 50
MPH. FOR FRIDAY THROUGH MONDAY...THERE WILL AGAIN BE A CHANCE FOR
THUNDERSTORMS ACROSS THE ENTIRE AREA...WITH THE HIGHEST CHANCE FOR
STORMS OVER AND NEAR THE MOUNTAINS. THE MAIN THREATS WITH ANY
STORMS THAT DEVELOP WILL BE LIGHTNING AND WIND GUSTS OF 40 TO 50
MPH. HOWEVER SOME OF THE STRONGER STORMS MAY ALSO PRODUCE HAIL UP
TO THE SIZE OF PENNIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

27/10

In the hours before

Special weather statement, Aug 11, 12:12 PM MST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
112 PM MDT TUE AUG 11 2009

COZ083-085-086-111945-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-COLORADO SPRINGS
VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO
AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
112 PM MDT TUE AUG 11 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EAST CENTRAL FREMONT COUNTY IN CENTRAL COLORADO
  SOUTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO
  NORTH CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO
   THIS INCLUDES...NORTH CENTRAL PUEBLO.

AT 111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF FOUNTAIN...OR 22 MILES
NORTHWEST OF PUEBLO...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 10
MPH.

LOCATIONS IMPACTED INCLUDE...
  PUEBLO WEST.
  PINON.
  NORTH CENTRAL PUEBLO.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 11, 2:54 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
354 PM MDT TUE AUG 11 2009

COZ074-088-112230-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000
FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
354 PM MDT TUE AUG 11 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO
   THIS INCLUDES...TRINIDAD.

AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BONCARBO...OR 9 MILES NORTHWEST OF
TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  COKEDALE.
  TRINIDAD.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 152 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Las Animas

When
August 11, 3:07 PM MST to 3:20 PM MST
Where
Las Animas County, Cokedale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.140, -104.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195051.